Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Apr 7, 2021, 12:56 AM CDT for Harper County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2021, 12:56 AM CDT (05:56 UTC)
- Expired
- Apr 7, 2021, 2:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
County Harper County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 3516 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996 WWUS83 KICT 070556 SPSICT Special Weather Statement National Weather Service Wichita KS 1256 AM CDT Wed Apr 7 2021 KSZ082-083-091-092-070700- Harper KS-Sumner KS-Sedgwick KS-Kingman KS- 1256 AM CDT Wed Apr 7 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Harper County in south central Kansas... Northwestern Sumner County in south central Kansas... Southwestern Sedgwick County in south central Kansas... Southeastern Kingman County in south central Kansas... * Until 200 AM CDT. * At 1255 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Harper...moving east at 50 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Goddard, Clearwater, Cheney, Harper, Conway Springs, Garden Plain, Argonia, Norwich, Viola, Murdock, Spivey, Danville, Lake Afton, Rago, Runnymede and Crystal Springs. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3716 9819 3741 9823 3780 9759 3734 9739 TIME...MOT...LOC 0555Z 249DEG 43KT 3733 9808 $$ METZGER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 6, 11:44 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 6, 11:44 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1144 PM CDT Tue Apr 6 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 302 PM CDT Tue Apr 6 2021 Main surface low continues to make progress into SW Neb at this time, with cold front pushing across NW KS, with a trailing dryline currently located across wrn KS. As the late afternoon progresses, short range solutions show the NW KS cold front surging SE as the dryline surges east. Think the combination of the two boundaries will be on the western doorstep of the forecast area by early this evening. The main question will be where strong/severe thunderstorm development will occur, given the increasing convergence along the boundaries and increasing steep lapse rates expected. Latest sounding data still shows a fairly stout cap across the area, with cap expected to erode as the front approaches and lift increases. Original thinking was that central KS would have the best chance to erode the cap for storm development, early this evening, near the triple point of the cold front and dryline intersection. But some of the hi-rez cam solutions now seem to be bringing the triple point further south, and develop some convection as far south as Pratt and near Great Bend. Timing still looks consistent with initial development probably holding off until closer to 5-7pm (22-00z). Modest deep layer shear and veer/back/veer shear profile should make for a messy storm mode, but could see a few discrete storms initially, so hail size should be limited to less than half dollars, with 60-70 mph winds possible as well given dry mid-levels. Largest hail threat should be with initial activity when potential for discrete storm mode is highest. But expect strong/severe storm mode to become more of a 60-70 mph wind threat as the storms congeal into storm clusters. Overall tornado threat should remain on the minimal (non zero) side given marginal LCLs, modest deep layer shear, and mixed storm mode. However, a weak/brief tornado cannot be completely ruled out before 9 PM given strengthening low-level jet and corresponding enlarging/looping low-level hodograph. For the overnight hours, expect the main dryline/cold front to sweep eastward, with a forward propagating area of showers/storms moving east into the western Missouri by early Wed morning. On the backside of the front, expect chilly and blustery winds from the W- NW going into Wed morning. Also as Wed morning progresses, expect to see wrap around showers on the W-NW side of the main surface low to rotate SE across most of central into south central KS for the daytime hours, as the main upper level shortwave leads to very steep lapse rates. There is some elevated instability as the wraparound showers move south, so could see a few embedded rumbles of thunder during max heating. Have expanded pops further south for Wed afternoon (closer to the Conshort), for this chance. Ketcham .LONG TERM...(Thursday through Tuesday) Issued at 302 PM CDT Tue Apr 6 2021 NW mid-upper flow will dominate the weather pattern for the end of the week with dry conditions and seasonal temperatures as downslope flow kicks in. Latest GFS and ECMWF do show a shortwave dropping south in the NW flow for Fri, which will lead to a dry cold front/wind shift pushing southeast across the area for Friday afternoon. Moisture appears to be limited to most areas, but will leave in a small pop for SE KS for Fri evening in case some low level moisture can make it back into KS. Rest of the weekend looks dry and seasonal, as NW flow and weak ridging moves across the region. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1141 PM CDT Tue Apr 6 2021 A cluster of storms continued to impact much of central Kansas along and ahead of a cold front late this evening. Other more isolated activity may develop along the front through the night across southern Kansas although there remains some capping concerns with southern extent. More widespread MVFR cigs are anticipated in the wake of the front which will spread across the region late tonight and into the day on Wed with IFR cigs also developing. Showers will remain possible through the day on Wed, especially across central KS as the mid/upper trough moves slowly across the are with northwest winds of 25 to 35 knots anticipated across much of central and south central KS. && .FIRE WEATHER... Issued at 302 PM CDT Tue Apr 6 2021 Windy conditions are expected for this evening ahead of a strong cold front expected to sweep across the area tonight with gusts of 35-45 mph likely. Humidity levels will increase, but the strength of the wind will elevate fire concerns some, especially with any lingering fires from the past few days. Expect scattered showers and storms tonight, and again on Wednesday afternoon. Expect a wind shift to the west and northwest early on Wednesday, with a blustery day expected, with wind gusts to 30-35 mph, but chances of showers on Wednesday will keep the grassland fire danger in the high category. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 47 51 43 72 / 50 60 40 0 Hutchinson 45 48 41 70 / 60 80 40 0 Newton 46 49 42 69 / 60 70 50 0 ElDorado 49 53 43 70 / 50 50 50 0 Winfield-KWLD 50 55 43 72 / 30 30 30 0 Russell 41 48 38 71 / 60 80 20 0 Great Bend 42 50 39 71 / 70 70 10 0 Salina 46 48 41 69 / 90 80 50 10 McPherson 45 48 41 69 / 90 80 40 0 Coffeyville 57 63 44 70 / 50 50 40 0 Chanute 57 61 45 68 / 50 50 40 10 Iola 57 62 44 66 / 60 60 50 10 Parsons-KPPF 57 61 45 69 / 50 50 40 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...MWM FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 6, 3:27 PM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 327 PM CDT Tue Apr 6 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 327 PM CDT Tue Apr 6 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to scattered thunderstorms, some of which could be severe, are possible late this afternoon through tonight, especially for areas west of Salina to Wichita line. Wind gusts up to 65 mph and hail up to half dollar size will be possible with the strongest storms. Prior to any thunderstorm development, strong south winds will gust to 45 mph through early this evening. Please see the Wind Advisory for additional details. These strong winds will also elevate the Grassland Fire Danger Index into the Very High category for much of the area this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds may reach 35 to 40 mph on Wednesday, especially across central Kansas. Showers and a few embedded thunderstorms are possible on Wednesday afternoon. Pea size hail is the main concern if a thunderstorm can develop. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon or tonight, especially for areas west of Interstate 135. As always, any reports of damaging winds or large hail are appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict RM/Ketcham
In the hours before
Local storm report, Apr 6, 10:40 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL ELLINWOOD 38.36N 98.58W
04/06/2021 E1.00 INCH BARTON KS CO-OP OBSERVER
A LOT OF PEA TO DIME SIZE HAIL
FALLING...WITH SOME LARGER STONES UP TO
QUARTER SIZE ESTIMATED.
&&
MARTINLocal storm report, Apr 6, 11:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1138 PM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM HAIL LYONS 38.35N 98.21W
04/06/2021 E1.00 INCH RICE KS 911 CALL CENTER
HAIL OCCURRING AT THE DISPATCH CENTER. SIZE
ESTIMATED.
&&
MARTINSpecial weather statement, Apr 6, 11:59 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
1159 PM CDT Tue Apr 6 2021
KSZ082-091-070600-
Harper KS-Kingman KS-
1159 PM CDT Tue Apr 6 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 100 AM CDT.
* At 1156 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Isabel to 5 miles south of Medicine Lodge...and moving southeast at
25 mph.
* Wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Kingman, Anthony, Harper, Attica, Cunningham, Nashville,
Willowdale, Zenda, Spivey, Cleveland, Penalosa, Kingman Airport,
Corwin, Rago and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3702 9835 3738 9835 3739 9846 3773 9846
3773 9797 3700 9797
TIME...MOT...LOC 0458Z 317DEG 20KT 3749 9850 3721 9857
METZGERSpecial weather statement, Apr 7, 12:23 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
1223 AM CDT Wed Apr 7 2021
KSZ049>052-067-068-070630-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-Saline KS-
1223 AM CDT Wed Apr 7 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Reno County in south central Kansas...
Eastern Rice County in central Kansas...
McPherson County in central Kansas...
Harvey County in south central Kansas...
Western Marion County in central Kansas...
Southern Saline County in central Kansas...
* Until 130 AM CDT.
* At 1220 AM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall 6 miles
south of Marquette, or 11 miles northwest of Mcpherson...moving
east at 25 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Salina, Hutchinson, Newton, Mcpherson, Hesston, Lindsborg,
Hillsboro, South Hutchinson, Halstead, North Newton, Moundridge,
Sedgwick, Inman, Buhler, Nickerson, Burrton, Galva, Canton,
Whitewater and Marquette.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and south central Kansas.
LAT...LON 3880 9737 3861 9737 3861 9717 3792 9715
3792 9769 3797 9817 3852 9802 3852 9793
3853 9792 3883 9792
TIME...MOT...LOC 0523Z 277DEG 21KT 3847 9783
METZGERLocal storm report, Apr 7, 12:25 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1225 AM CDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 AM HAIL MARQUETTE 38.55N 97.83W
04/07/2021 E1.00 INCH MCPHERSON KS PUBLIC
PEA TO QUARTER SIZE. PER SOCIAL MEDIA.
&&
KEDSpecial weather statement, Apr 7, 12:56 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 1256 AM CDT Wed Apr 7 2021 KSZ082-083-091-092-070700- Harper KS-Sumner KS-Sedgwick KS-Kingman KS- 1256 AM CDT Wed Apr 7 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Harper County in south central Kansas... Northwestern Sumner County in south central Kansas... Southwestern Sedgwick County in south central Kansas... Southeastern Kingman County in south central Kansas... * Until 200 AM CDT. * At 1255 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Harper...moving east at 50 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Goddard, Clearwater, Cheney, Harper, Conway Springs, Garden Plain, Argonia, Norwich, Viola, Murdock, Spivey, Danville, Lake Afton, Rago, Runnymede and Crystal Springs. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3716 9819 3741 9823 3780 9759 3734 9739 TIME...MOT...LOC 0555Z 249DEG 43KT 3733 9808 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 54 min |
| Apr 6, 8:09 PM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| Apr 6, 8:14 PM CDT | Special Weather Statement | ICT | Barton | 31 min |
| Apr 6, 8:21 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 54 min |
| Apr 6, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 45 min |
| Apr 6, 8:28 PM CDT | Special Weather Statement | ICT | Russell | 32 min |
| Apr 6, 9:03 PM CDT | Special Weather Statement | ICT | Saline | 57 min |
| Apr 6, 9:13 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln | 62 min |
| Apr 6, 9:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 55 min |
| Apr 6, 10:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 49 min |
| Apr 6, 10:25 PM CDT | Special Weather Statement | ICT | Ellsworth, Saline | 35 min |
| Apr 6, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 59 min |
| Apr 6, 10:54 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 66 min |
| Apr 6, 11:41 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 40 min |
| Apr 6, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 25 min |
| Apr 6, 11:59 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 61 min |
| Apr 7, 12:23 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Saline | 67 min |
| Apr 7, 12:52 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Lincoln, Reno, Rice, Russell | 17 hr |
| Apr 7, 1:15 AM CDT | Special Weather Statement | ICT | McPherson, Marion | 45 min |
| Apr 7, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 23 min |
| Apr 7, 1:59 AM CDT | Special Weather Statement | ICT | Chase | 46 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.